Illinois, 2009

Flash Flood and Flood in Illinois, May 13, 2009

May 13, 2009 · NWS ILX · 4 events in 4 counties and zones

A warm front lifting northward through central Illinois triggered widespread showers and thunderstorms during the morning of May 13th. A few of the storms produced penny to nickel-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northward through central Illinois triggered widespread showers and thunderstorms during the morning of May 13th. A few of the storms produced penny to nickel-sized hail. In addition, rainfall totals of between 1 and 2 inches were common, producing localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 5:54 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 13, 5:54 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
654 AM CDT WED MAY 13 2009

.DISCUSSION...
ISSUED 311 AM CDT WED MAY 13 2009
NOT A LOT OF CHANGE IN THE FORECAST WITH THIS ROUND. FORECAST
RATIONAL REMAINS THE SAME WITH TWO SYSTEMS IN THE FORECAST AND THE
MODELS IN DECENT AGREEMENT. ACTIVE ATMOSPHERE WITH CONVECTIVE
ACTIVITY INCREASING IN NEBRASKA...OKLAHOMA...ALABAMA...AND
SCATTERED ACTIVITY SPREADING OVER ILLINOIS THIS MORNING. FORECAST
REMAINS A BLEND OF MODEL INFORMATION AND THE MAIN FORECAST ISSUE
REMAINS THE FIRST SYSTEM TODAY...LATER ON THIS AFTERNOON AND
EVENING...AND THE CHANCES FOR THE ATMOSPHERE TO RECHARGE BEFORE
THE BEST DYNAMICS ARRIVE.

SHORT TERM...TODAY AND TOMORROW...
SCATTERED ACTIVITY THROUGH THE MORNING SO FAR IS A BIT LESS
ORGANIZED THAN PREVIOUSLY ADVERTISED...THOUGH THE BROAD EXPANSE OF
LOW LEVEL CLOUDS IS STILL ACROSS THE MISS RIVER VALLEY AND BACK
INTO THE PLAINS. WILD CARD FOR THIS AFTERNOONS THUNDERSTORMS AND
MODERATE RISK BY SPC IS STILL THE REMAINING CLOUD COVER KEEPING
INSTABILITY TO A MINIMUM. AT THIS POINT...THE GFS IS STILL PUSHING
A RATHER ACTIVE AFTERNOON AS THE CWA GETS PLENTY OF DIURNAL
HEATING IN A BIT OF A DRY SLOT AS A WARM FRONTAL FEATURE GETS
PUSHED TO THE NORTH. AS THE WARM FRONT LIFTS...THE WINDS INCREASE
TO THE S/SW AND BRING HIGHER DEPTS AND TEMPS. UPPER WAVE
APPROACHING AND WIND SHEAR PROFILES WILL HELP INITIAL TS
DEVELOPMENT ESTABLISH ROTATION. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND POSSIBLE
TORNADOS.

LATER IN THE EVENING AS THE COLD FRONT LOOMS CLOSER TO THE
REGION...TS WILL TAKE ON A MORE LINEAR LOOK WITH AN ENHANCED WIND
THREAT. NAM/WRF...AMONG OTHERS...RACE THROUGH A LINE BEFORE 06Z.
WHEREAS THE MODERATE RISK DOES NOT INCLUDE THE FAR ERN AND SERN
COUNTIES FOR ILX... THE ENHANCED WIND THREAT FOR THE DEVELOPED
LINE LATER TONIGHT WILL AFFECT THESE COUNTIES...AND SEVERE WORDING
IS MAINTAINED IN THE ZONES FOR THIS REASON.

PRECIP ENDING IN THE MORNING HOURS...AND TEMPS STAYING IN THE
LOWER 70S BEHIND THE FRONT FOR THURSDAY.

LONG TERM...FRIDAY THROUGH SUNDAY...
ONCE AGAIN...VERY LITTLE TO CHANGE FOR THE NEXT SYSTEM MOVES IN
WITH WAA SHOWERS AS A BAROCLINIC ZONE SETS UP AND A WARM FRONT
LIFTS THROUGH...WITH A COLD FRONT ON ITS HEELS FOR SATURDAY. MAIN
DIFFERENCE WITH THIS ONE IS THAT THE COLD FRONT AT THIS TIME IS
LOOKING TO MOVE THROUGH IN THE OVERNIGHT WITH SLIGHTLY WEAKER
DYNAMICS THAT THE SYSTEM TODAY.

HJS
&&

.AVIATION...
ISSUED 653 AM CDT WED MAY 13 2009

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL TAF SITES THIS
MORNING. HOWEVER...THIS WILL ONLY LAST FOR 2-3 HOURS...ABOUT 4HRS
AT CMI. THEN THERE WILL BE A BREAK IN THE WEATHER FOR ABOUT 6HOURS
FOR REST OF THE MORNING AND INTO THE AFTERNOON. CONVECTION THEN
RETURNS LATER THIS AFTERNOON STARTING AT AROUND 21Z AT PIA...SPI
AND DEC. STILL SOME UNCERTAINTY AS TO TIMING OF ONSET OF PCPN AT
SITES SO WILL START WITH VCTS AND THEN HAVE TEMPO GROUP FOR TIME
PERIOD THAT APPEARS MOST LIKELY TO AFFECT SITES TONIGHT. PCPN WILL
THEN END JUST BEFORE FROPA WHICH IS PROGGED TO BE AROUND MIDNIGHT
TOMORROW. 50KTS OF LLWS AT 1KFT THIS MORNING ON ILX SOUNDING...SO
HAVE ADDED WS IN FIRST PERIOD OF TAFS. OTHERWISE WINDS WILL GET
GUSTY LATER THIS MORNING AS STRONG SOUTHERLY WINDS INCREASE IN
ADVANCE OF THE NEXT SYSTEM...AND GRADIENT TIGHTENS. AFTER
FROPA...WINDS WILL DIMINISH AND BECOME NORTHWESTERLY.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 13, 5:08 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
608 AM CDT WED MAY 13 2009

ILZ027>031-036>038-040>043-047>053-141100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
608 AM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT
ACROSS THE ILLINOIS RIVER VALLEY THIS AFTERNOON...THEN WILL
SPREAD EASTWARD TO THE I-55 CORRIDOR BY THIS EVENING. ATMOSPHERIC
CONDITIONS WILL BE FAVORABLE TO SUPPORT ROTATING UPDRAFTS WITH THE
STORMS...ENHANCING THE THREAT FOR LARGE HAIL IN EXCESS OF QUARTER-
SIZED...WINDS GREATER THAN 60 MPH...AND A FEW TORNADOES. THE
STORMS WILL PUSH INTO EAST-CENTRAL ILLINOIS BY LATER THIS EVENING.

THE ILLINOIS RIVER FROM PEORIA AND DOWNSTREAM WILL REMAIN IN
FLOOD FOR THE NEXT SEVERAL DAYS. A SLOW FALL IS EXPECTED THIS
WEEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WEATHER SYSTEM WILL BRING ADDITIONAL THUNDERSTORM CHANCES
INTO THE REGION FOR THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON THROUGH
TONIGHT...PRIMARILY FROM 3 PM TO 11 PM.

A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE
MEDIA AT 10 AM.

ILZ044>046-054>057-061>063-066>068-071>073-141100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
608 AM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL PUSH INTO EAST-CENTRAL AND SOUTHEAST ILLINOIS
THIS EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. LARGE HAIL IN EXCESS OF
QUARTER-SIZED AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE
STORMS WILL PUSH INTO INDIANA BY AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WEATHER SYSTEM WILL BRING ADDITIONAL THUNDERSTORM CHANCES
INTO THE REGION FOR THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AFTER 6 PM.

A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE
MEDIA AT 1030 AM.

AUTEN

In the hours before

Special weather statement, May 13, 5:16 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
616 AM CDT WED MAY 13 2009

ILZ040-041-047-131215-
CASS-MASON-SCHUYLER-
616 AM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ALERT FOR CASS...SOUTHEASTERN SCHUYLER AND
SOUTHWESTERN MASON COUNTIES UNTIL 715 AM CDT...

AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEARDSTOWN...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  BROWNING...
  VIRGINIA...
  CHANDLERVILLE...
  BATH...

OTHER LOCATIONS AFFECTED INCLUDE...FREDERICK AND SNICARTE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4018 9041 4019 9021 4021 9003 4000 9000
      3990 9015 3988 9051 3993 9055 3998 9053
      3998 9059 4001 9061
TIME...MOT...LOC 1116Z 239DEG 28KT 3998 9044

CHS
Local storm report, May 13, 7:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
808 AM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY RAIN       MORRISONVILLE           39.42N 89.46W
05/13/2009  M1.60 INCH       CHRISTIAN          IL   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL...STANDING WATER ON CORNFIELDS

&&

DPK
Special weather statement, May 13, 7:44 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
844 AM CDT WED MAY 13 2009

ILZ052-053-061-131430-
CHRISTIAN-MACON-SHELBY-
844 AM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL SHELBY...SOUTHEASTERN
CHRISTIAN AND SOUTHERN MACON COUNTIES UNTIL 930 AM CDT...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TAYLORVILLE...MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ASSUMPTION...
  PANA...
  MOWEAQUA...
  TOWER HILL...
  WESTERVELT...
  SHELBYVILLE...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3978 8892 3936 8869 3936 8946 3959 8936
TIME...MOT...LOC 1344Z 267DEG 40KT 3951 8921

CHS
Local storm report, May 13, 7:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
852 AM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       BLOOMINGTON             40.48N 88.97W
05/13/2009  M1.17 INCH       MCLEAN             IL   CO-OP OBSERVER

&&

DPK

The radar

The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Morgan

When
May 13, 8:00 AM CST to 8:01 AM CST
Where
Morgan County, Concord
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -90.370

Hail, Cass

When
May 13, 8:23 AM CST to 8:24 AM CST
Where
Cass County, 2.07 mi S of Philadelphia
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
39.890, -90.120

Flash Flood, Champaign

When
May 13, 11:00 AM CST to 2:00 PM CST
Where
Champaign County, 2.49 mi NNW of Seymour to 1.74 mi N of Ivesdale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.135, -88.431

Water was flowing across multiple roads in Champaign-Urbana.

Flood, Marshall

When
May 13, 11:20 AM CST to 4:20 PM CST
Where
Marshall County, 2 mi W of Lacon to 0.71 mi ESE of Sparland
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
41.020, -89.438

Six to eight inches of water was flowing across Rt 17 west of Lacon near Gimlet Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169076, 169077, 172094, 169078.